For a prime number $p$, let $\Phi(p)$ be the subset of $\{ 1, 2, \ldots, p-1 \}$ consisting of primitive roots modulo $p$. (Thus $\# \Phi(p) = \phi(p-1)$, where $\phi$ denotes the totient.)

I am curious about the distribution of $\Phi(p)$ as $p$ varies. I imagine that this is classic analytic number theory, but I'm finding it surprisingly hard to locate a precise statement/reference.

To make my question precise, consider the following: For any continuous function $f \colon [0,1] \rightarrow {\mathbb R}$, define $$D_p(f) = \frac{1}{\phi(p-1)} \cdot \sum_{x \in \Phi(p)} f \left( \frac{x}{p-1} \right).$$

Does this sequence of distributions $D_p$ converge (e.g., weakly in measure, or in some stronger sense?) to the uniform measure or something else on $[0,1]$? What's the best current result along these lines?


2 Answers 2


Let me adjust your quantity slightly as $$\tilde D_p(f) := \frac{1}{\phi(p-1)}\sum_{x \in \Phi(p)} f \left( \frac{x}{p} \right),$$ and let me initially impose the natural condition $f(0)=f(1)$. Then I claim that $$\lim_{p\to\infty}\tilde D_p(f)=\int_0^1 f(t)\,dt.$$

It suffices to show the claim when $f(t)=e^{2\pi iat}$, where $a$ is a nonzero integer. In this case, by Lemma 2 in Carlitz's paper, $$\tilde D_p(f)=\frac{1}{\phi(p-1)}\sum_{x \in \Phi(p)}e_p(ax)=\frac{1}{p-1}\sum_{d\mid p-1}\frac{\mu(d)}{\phi(d)}\sum_{\substack{\chi\bmod{p}\\\mathrm{ord}(\chi)=d}}\sum_{x=1}^{p-1}\chi(x)e_p(ax).$$ For $p$ exceeding $a$, the inner Gauss sum is always of absolute value at most $\sqrt{p}$, hence $$\left|\tilde D_p(f)\right|\leq\frac{\tau(p-1)}{p-1}\sqrt{p}=p^{-1/2+o(1)},$$ which tends to zero quite optimally. The proof is complete.

Now we can remove the condition $f(0)=f(1)$ by a simple formal argument. Indeed, altering $f$ in a small neighborhood of zero has little effect on $\tilde D_p(f)$ or $\int_0^1 f(t)\,dt$ by what we have proved already (examine bump functions around zero). Thanks to Will Sawin for pointing this out!

  • 1
    $\begingroup$ Wonderful, thank you! If you know of an early reference, please let me know too. I poked around in work of Carlitz and Davenport a bit, but didn't find this statement. $\endgroup$
    – Marty
    Commented Jan 11, 2018 at 22:25
  • $\begingroup$ @Marty: I have not come across this statement either. Thanks for asking! $\endgroup$
    – GH from MO
    Commented Jan 11, 2018 at 22:28
  • $\begingroup$ @Marty The first reference I can find is in my answer. $\endgroup$
    – Igor Rivin
    Commented Jan 12, 2018 at 6:00

A more general result (for general finite fields) is proved in.

Perel’muter, G.I.; Shparlinskij, I.E., The distribution of primitive roots in finite fields, Russ. Math. Surv. 45, No.1, 223-224 (1990); translation from Usp. Mat. Nauk 45, No.1(271), 185-186 (1990). ZBL0705.11078.

  • $\begingroup$ I don't see the result there... that paper seems to consider the number of primitive roots within an interval of a certain type within $\FF_{p^n}$ as $n$ grows. The result there might be deeper, but it's not clear to me whether it implies the result stated by GH above. The exponential sum method is similar, as expected I guess. $\endgroup$
    – Marty
    Commented Jan 12, 2018 at 6:46

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service and acknowledge you have read our privacy policy.

Not the answer you're looking for? Browse other questions tagged or ask your own question.